Texas, 2012

Hail and Damaging Winds in Texas, March 18 to 19, 2012

March 18 to 19, 2012 · NWS LUB · 17 events in 8 counties and zones

Two separate rounds of severe thunderstorms developed the afternoon and evening of the 18th ahead of a vigorous upper level trough. By mid-afternoon, a dryline ignited widely scattered supercell thunderstorms from near Childress south to near Aspermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Two separate rounds of severe thunderstorms developed the afternoon and evening of the 18th ahead of a vigorous upper level trough. By mid-afternoon, a dryline ignited widely scattered supercell thunderstorms from near Childress south to near Aspermont. Marginally severe hail was common with these supercells. One storm south of Guthrie produced a funnel cloud observed by storm chasers. As the dryline retreated early in the evening, a left-moving supercell organized in northwest Garza County and raced north-northeast at highway speeds for the next 2.5 hours accompanied by large hail up to golfball size and severe winds.

A second and more extensive round of thunderstorms emerged late on the 18th across the southwest South Plains as a Pacific cold front collided with the retreating dryline. The result was an extensive squall line that at one point extended from the Oklahoma Panhandle south to the western Permian Basin. Strong low-level shear in the vicinity of this squall line resulted in the formation of at least three persistent, non-tornadic circulations as observed by the NWS-LBB WSR-88D. One of these circulations was sampled in high detail by research meteorologists from Texas Tech University near Reese Center using mobile Doppler radars and high resolution surface stations (sticknets). The mobile data collected suggests these vorticies were likely gustnadoes producing very localized winds up to 78 mph. Shortly after midnight CST, the squall line intensified in the southeast Texas Panhandle where downburst winds of at least 74 mph caused numerous instances of mostly minor structural damage in Memphis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 18, 2:30 PM CST, 35 minutes earlier.

Area forecast discussion, Mar 18, 2:30 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT SUN MAR 18 2012

.SHORT TERM...
FORECAST STILL LOOKS ON TRACK FOR THE REST OF THE AFTERNOON AND
OVERNIGHT TONIGHT. SUPERCELLS ARE EXPECTED TO DISSIPATE THIS
EVENING WITH THE LOSS OF DAYTIME HEATING. THERE MAY BE A LITTLE
BIT OF A LULL LATER ON IN THE EVENING BEFORE THE UPPER LEVEL LIFT
SPREADS OVER THE AREA. AS THIS OCCURS ADDITIONAL THUNDERSTORMS
WILL DEVELOP ALONG THE RETREATING DRYLINE. SOUNDINGS WILL ALSO
MOISTEN UP AFTER SUNSET IN ADVANCE OF THIS UPPER LEVEL LIFT WITH
PRECIPITABLE WATER VALUES REMAINING ABOVE ONE INCH OFF THE
CAPROCK. STORMS ARE EXPECTED TO TAKE ON A MORE LINEAR SHAPE RATHER
THAN DISCRETE SUPERCELLS AS ANTICIPATED THIS AFTERNOON. A PACIFIC
FRONT MOVING THROUGH THE AREA TONIGHT WILL INCREASE THE LOW LEVEL
LIFT AT THE SAME TIME THE UPPER LEVEL LIFT WILL BE INCREASING. AS
THE MID AND UPPER FLOW BECOMES MORE MERIDIONAL...STORMS WILL MOVE
CLOSER TO PARALLEL WITH THE DRYLINE. SOME AREAS MAY BE ABLE TO SEE
HEAVY AND BENEFICIAL RAINS WITH OVERNIGHT CONVECTION. JDV

&&

.LONG TERM...
12Z MODEL RUNS CONTINUE TO DEEPEN THE CLOSED LOW AND SLOW IT
DOWN...ALMOST STALLING IT SOMEWHERE CLOSE TO THE REGION.
HOWEVER...MODELS DIFFER IN THE LOCATION OF THE CENTER OF THE LOW
AND THIS WILL BE RATHER CRITICAL IN DETERMINING IMPACTS TO OUR
WEATHER. BIGGEST CONCERN IS THE POSSIBILITY OF WRAP AROUND
MOISTURE ON TUESDAY INTO WEDNESDAY WHICH MAY PROVIDE A CHANCE FOR
SOME LIGHT PRECIPITATION ACROSS THE REGION. WITH THIS POSSIBILITY
REMAINING IN THE FORECAST...OPTED TO INCREASE POPS INTO THE LOW-
END OF SLIGHT CHANCE MAINLY FOR LIGHT PRECIPITATION TUESDAY
AFTERNOON THROUGH WEDNESDAY MORNING. TEMPERATURES WILL ALSO BE A
BIT COOLER AND CLOUD COVER WILL BE LINGERING OVER THE AREA SO
ADJUSTED THESE GRIDS ACCORDINGLY.

FORECAST FOR WEDNESDAY AND THURSDAY REMAINS HIGHLY UNCERTAIN AS
MODELS CONTINUE TO DIFFER SIGNIFICANTLY ON HOW THE UPPER LEVEL LOW
WILL EVOLVE IN THIS TIMEFRAME...AND DIFFERENCES WILL ALSO AFFECT
PERIODS THROUGH THE END OF THE FORECAST. WITH THE POTENTIAL FOR
SEVERE WEATHER TODAY AND SO MANY DIFFERENCES...OPTED TO MAKE NO
OTHER CHANGES TO THE EXTENDED FORECAST.

JORDAN

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE FOR THE
REST OF THE AFTERNOON INTO THE EARLY EVENING WEST OF A DRYLINE.
THIS DRYLINE WILL RETREAT WEST LATER THIS EVENING. AT THE SAME
TIME...A PACIFIC COLD FRONT WILL SWEEP THROUGH THE AREA INITIALLY
RAISING SURFACE DEW POINTS AND RELATIVE HUMIDITY VALUES RISING
ABOVE CRITICAL THRESHOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        42  55  29  53  34 /  20  10   0  20  20
TULIA         47  61  33  59  39 /  50  10  10  20  20
PLAINVIEW     48  62  34  59  39 /  60  10  10  20  20
LEVELLAND     47  60  36  58  39 /  40  10  10  20  20
LUBBOCK       51  63  37  59  39 /  50  10  10  20  20
DENVER CITY   47  59  35  57  41 /  20  10  10  20  20
BROWNFIELD    48  62  36  58  43 /  40  10  10  20  20
CHILDRESS     57  72  44  64  43 /  70  20  10  20  20
SPUR          55  68  45  62  45 /  70  20  10  20  20
ASPERMONT     58  72  49  66  44 /  60  30  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027>029-033>035-039>041.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027-028-033-034-039-040.

&&

01/14
Hazardous weather outlook, Mar 18, 11:47 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1247 PM CDT SUN MAR 18 2012

TXZ021>044-191800-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1247 PM CDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING GENERALLY EAST OF INTERSTATE 27. THE DRYLINE WILL
PUSH EAST TO NEAR THE INTERSTATE 27 CORRIDOR BY LATE AFTERNOON.
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP ALONG THE
DRYLINE DURING THE AFTERNOON HOURS. THE PRIMARY THREAT FROM THIS
ACTIVITY WILL BE LARGE HAIL WITH AN OUTSIDE CHANCE FOR AN ISOLATED
TORNADO. THUNDERSTORM ACTIVITY MAY REDEVELOP ALONG THE DRYLINE AS
IT RETREATS WESTWARD THIS EVENING. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT WITH THE LATE EVENING ACTIVITY.

NON PRECIPITATION

SOUTHWEST WINDS WILL INCREASE TO BETWEEN 25 TO 35 MPH WEST OF A DRYLINE
THIS AFTERNOON. A WIND ADVISORY HAS BEEN ISSUED UNTIL 8 PM FOR
THE WESTERN SOUTH PLAINS AND THE EXTREME SOUTHWESTERN PANHANDLE.

FIRE WEATHER

WARM TEMPERATURES...DRY AIR AND GUSTY SOUTHWEST WINDS TO THE WEST
OF THE DRYLINE WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
THIS AFTERNOON AND EVENING. A RED FLAG WARNING HAS BEEN POSTED
UNTIL 8 PM FOR THE WESTERN SOUTH PLAINS AND THE EXTREME SOUTHWESTERN
PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORM ACTIVITY LATE IN THE EVENING ON SUNDAY IS
EXPECTED TO PERSIST THROUGH MONDAY MORNING. THE PRIMARY THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING...MAINLY ACROSS THE ROLLING PLAINS AND EXTREME SOUTHEASTERN
PANHANDLE.

In the hours before

Special weather statement, Mar 18, 2:35 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT SUN MAR 18 2012

TXZ038-182100-
KING-
335 PM CDT SUN MAR 18 2012

...STRONG THUNDERSTORM OVER KING COUNTY...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 17 MILES SOUTHWEST OF GUTHRIE...
MOVING NORTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
ARE POSSIBLE WITH THIS STORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3339 10031 3340 10052 3350 10052 3384 10024
      3384 10005 3383 9999 3370 9999
TIME...MOT...LOC 2035Z 225DEG 34KT 3343 10043

JDV
Special weather statement, Mar 18, 2:38 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT SUN MAR 18 2012

TXZ026-032-182115-
CHILDRESS-COTTLE-
338 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR COTTLE  AND CHILDRESS
COUNTIES...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 18 MILES SOUTHWEST OF CHILDRESS...
MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3423 10000 3424 10001 3424 10004 3420 10006
      3409 10038 3422 10052 3431 10048 3432 10042
      3442 10042 3465 10031 3436 9999
TIME...MOT...LOC 2038Z 214DEG 20KT 3421 10041
Special weather statement, Mar 18, 2:55 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT SUN MAR 18 2012

TXZ043-044-182145-
KENT-STONEWALL-
355 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL AND KENT COUNTIES...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF JAYTON...MOVING NORTHEAST
AT 35 MPH.

NICKEL SIZE HAIL...WINDS SPEEDS UP TO 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE
PATH OF THIS STORM INCLUDE JAYTON AND PEACOCK.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3300 10086 3339 10068 3340 10013 3297 10050
      3296 10080
TIME...MOT...LOC 2055Z 220DEG 30KT 3303 10068

AMP.22

The radar

The Altus AFB radar (KFDR), 130 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

8 hail, 8 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Childress

When
March 18, 3:05 PM CST
Where
Childress County, 0.9 mi NW of Tell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.380, -100.390

Law enforcement estimated quarter size hail in Tell. No damage was reported.

Hail, Childress

When
March 18, 3:37 PM CST
Where
Childress County, 5.71 mi SW of Lonnie
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.530, -100.250

A storm chaser estimated one inch diameter hail seven miles north of Childress. No damage was reported.

Hail, Childress

When
March 18, 4:09 PM CST
Where
Childress County, 4.6 mi W of Lonnie
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.570, -100.250

Law enforcement estimated golfball size hail ten miles north of Childress along Highway 83. No damage was reported.

Funnel Cloud, King

When
March 18, 4:17 PM CST
Where
King County, 16 mi S of Guthrie
Reported by
Storm Chaser
Coordinates
33.388, -100.330

A storm chaser broadcasted live video of a funnel cloud and rapidly rotating wall cloud about 16 miles south of Guthrie.

Hail, King

When
March 18, 4:48 PM CST
Where
King County, 12.23 mi ESE of Guthrie
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.560, -100.130

A storm chaser measured quarter size hail 12 miles east-southeast of Guthrie. No damage was reported.

Thunderstorm Wind, Garza

When
March 18, 5:45 PM CST to 5:55 PM CST
Where
Garza County, Graham Chapel
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.150, -101.470

From 1745 CST to 1755 CST, a Texas Tech University West Texas Mesonet site near Graham measured severe wind gusts ranging from 65 to 73 mph.

Thunderstorm Wind, Garza

When
March 18, 6:11 PM CST
Where
Garza County, 0.69 mi N of Southland
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.360, -101.550

A NWS co-op observer in Southland estimated straight line winds of 60 mph. No damage was reported.

Hail, Lubbock

When
March 18, 6:20 PM CST
Where
Lubbock County, 0.9 mi NE of Slaton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.440, -101.640

Broadcast media relayed a report of quarter size hail in Slaton.

Thunderstorm Wind, Lubbock

When
March 18, 6:32 PM CST
Where
Lubbock County, 2.88 mi W of Midway
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.530, -101.630

Fire department personnel estimated straight line winds of 65-75 mph three miles east of Ranson Canyon. No damage was reported.

Hail, Floyd

When
March 18, 7:03 PM CST to 7:05 PM CST
Where
Floyd County, 0.57 mi W of Floydada
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.980, -101.340

Fire department personnel estimated quarter size hail at 1903 CST and golfball size hail at 1905 CST in Floydada. No damage was reported.

Thunderstorm Wind, Briscoe

When
March 18, 7:35 PM CST
Where
Briscoe County, 6.85 mi ESE of Silverton
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.430, -101.190

Measured by the Texas Tech University West Texas Mesonet near Silverton.

Hail, Lamb

When
March 18, 9:42 PM CST
Where
Lamb County, 0.57 mi W of Littlefield
Measured
0.88 in hail
Reported by
Post Office
Coordinates
33.920, -102.330

A postal employee estimated nickel size hail near Littlefield.

Thunderstorm Wind, Lubbock

When
March 18, 10:39 PM CST
Where
Lubbock County, Reese Afb
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
33.600, -102.050

Texas Tech University researchers measured a wind gust to 78 mph associated with a gustnado along a leading edge of a squall line near Reese Center.

Thunderstorm Wind, Briscoe

When
March 18, 11:49 PM CST
Where
Briscoe County, 10.17 mi WNW of Silverton
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.550, -101.450

Reported by broadcast media. No damage was reported.

Thunderstorm Wind, Hall

When
March 19, 12:25 AM CST
Where
Hall County, 3.17 mi WSW of Turkey
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.380, -100.930

Measured by the Texas Tech University West Texas Mesonet site near Turkey.

Thunderstorm Wind, Hall

When
March 19, 12:57 AM CST to 1:00 AM CST
Where
Hall County, 0.57 mi NW of Memphis
Measured
64 kt (74 mph) measured gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.725, -100.538

Destructive straight line winds measured up to 74 mph by a KVII-TV mesonet in Memphis resulted in numerous instances of mostly minor damage throughout the town. The most visible damage was caused after a tin roof was lifted and thrown into a nearby health clinic collapsing a small exterior wall. Also, portions of the high school football stadium press box were removed. The majority of the damage reports involved downed tree limbs, power lines and road signs. Some fences were also blown over and roofs were reported to have sustained generally minor damage. No injuries were reported.

Hail, Childress

When
March 19, 1:37 AM CST
Where
Childress County, 2.85 mi W of Childress
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.420, -100.250

Law enforcement estimated dime to quarter size hail in Childress. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364353, 364354, 364355, 364382, 364356, 364374, 364375, 364357, 364376, 364358, 364377, 364359, 364864, 364378, 364379, 364361, 364360.